Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Convex hulls of some classical families of univalent functions


Authors: L. Brickman, T. H. MacGregor and D. R. Wilken
Journal: Trans. Amer. Math. Soc. 156 (1971), 91-107
MSC: Primary 30.42
DOI: https://doi.org/10.1090/S0002-9947-1971-0274734-2
MathSciNet review: 0274734
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let S denote the functions that are analytic and univalent in the open unit disk and satisfy $ f(0) = 0$ and $ f'(0) = 1$. Also, let K, St, $ {S_R}$, and C be the subfamilies of S consisting of convex, starlike, real, and close-to-convex mappings, respectively. The closed convex hull of each of these four families is determined as well as the extreme points for each. Moreover, integral formulas are obtained for each hull in terms of the probability measures over suitable sets. The extreme points for each family are particularly simple; for example, the Koebe functions $ f(z) = z/{(1 - xz)^2},\vert x\vert = 1$ , are the extreme points of cl co St. These results are applied to discuss linear extremal problems over each of the four families. A typical result is the following: Let J be a ``nontrivial'' continuous linear functional on the functions analytic in the unit disk. The only functions in St. that satisfy $ \operatorname{Re} \,J(f) = \max \;\{ \operatorname{Re} \;J(g):g \in St\} $ are Koebe functions and there are only a finite number of them.


References [Enhancements On Off] (What's this?)

  • [1] L. Brickman, Extreme points of the set of univalent functions, Bull. Amer. Math. Soc. 76 (1970), 372-374. MR 0255788 (41:448)
  • [2] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [3] C. Goffman and G. Pedrick, First course in functional analysis, Prentice-Hall, Englewood Cliffs, N. J., 1965. MR 32 #1540. MR 0184064 (32:1540)
  • [4] W. Kaplan, Close-to-convex schlicht functions, Michigan Math. J. 1 (1952), 169-185. MR 14, 966. MR 0054711 (14:966e)
  • [5] J. Krzyz, Some remarks on close-to-convex functions, Bull. Acad. Polon, Sci. Sér. Sci. Math. Astronom. Phys. 12 (1964), 25-28. MR 28 #5174. MR 0161971 (28:5174)
  • [6] A. Marx, Untersuchungen über schlichte Abbildungen, Math. Ann. 107 (1932/33), 40-67.
  • [7] Z. Nehari, Conformal mapping, McGraw-Hill, New York, 1952. MR 13, 640. MR 0045823 (13:640h)
  • [8] P. Porcelli, Linear spaces of analytic functions, Rand McNally, Chicago, Ill., 1966. MR 0259581 (41:4219)
  • [9] M. O. Reade, On close-to-convex univalent functions, Michigan Math. J. 3 (1955), 59-62. MR 17, 25. MR 0070715 (17:25c)
  • [10] M. S. Robertson, On the coefficients of a typically-real function, Bull. Amer. Math. Soc. 41 (1935), 565-572. MR 1563142
  • [11] R. M. Robinson, Univalent majorants, Trans. Amer. Math. Soc. 61 (1947), 1-35. MR 8, 370. MR 0019114 (8:370e)
  • [12] W. Rogosinski, Über positive harmonische Entwichlungen und typischreele Potenzreihen, Math. Z. 35 (1932), 93-121. MR 1545292
  • [13] G. Springer, Extreme Punkte der konvexen Hülle schlichter Funktionen, Math. Ann. 129 (1955), 230-232. MR 16, 1011. MR 0069272 (16:1011d)
  • [14] E. Strohhäcker, Beitrage zur Theorie der schlichten Funktionen, Math. Z. 37 (1933), 356-380. MR 1545400
  • [15] A. E. Taylor, Introduction to functional analysis, Wiley, New York, 1958. MR 20 #5411. MR 0098966 (20:5411)
  • [16] O. Toeplitz, Die linearen vollkommenen Raüme der Funktionentheorie, Comment. Math. Helv. 23 (1949), 222-242. MR 11, 372. MR 0032952 (11:372f)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30.42

Retrieve articles in all journals with MSC: 30.42


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0274734-2
Keywords: Univalent function, convex hull, extreme point, starlike function, convex function, close-to-convex function, typically real function, Herglotz formula, integral representations, probability measures, continuous linear functional, Krein-Milman theorem
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society